Cisplatin - your worst side effects

Hello Ladies!

My mom was told she is going to loose her hair (or experience major thinning) after the 3rd-4th chemo with cisplatin, and she is scheduled for 6 rounds... So she went and cut her long beautiful hair really short, which made her coworkers cry even, as it was a visible proof she is majorly sick. It was hard to see for the whole family, even though shes taking the whole thing as a champ and with a smile. Please dont get me wrong, hair doesnt mean anything to us, its the very least of the possible side effects, and I wish it was the only one! We just wish she can be cured!!! Its just that some women on this forum said that this chemo doesnt cause any hair loss, and I was wondering if anyone did have loss or thinning... My mom is only 57.

Also, did the side effects get worse with each chemo?

My mom has her worst days on day 3-4 after the treatment (she had 2 chemos out of 6 so far), with the worst being stomack cramps, indigestion, gas stuck in the gut and nausea and fatique...

If you can share your experiences with cisplatin, I would really appreciate.

Hope everyones treatment is going well, whoever is in the midst of it. And whoever finished, congrats, and hope you get further remission confirmations... x

I didn’t lose my hair on cisplatin but I did cut my hair shorter as I assumed I’d lose it but then my consultant told me I wouldn’t. I did have slightest bit of thinning around my forehead but that was it. 

Lily, thank you for your input! Yeah, I also always wanted a daughter, but God gave me two sons, hehe. So my relationship with my mom is all I have when it comes to closeness of souls between two women... she's truly my best friend.

Unfortunately she can't eat as before, because of her stomach issues, but medicines do help a little... Hope the rest of your treatment goes well! I think sleep problems is also common, my mom was even prescribed some sleeping pills...

Carter, glad your hair didnt suffer much... how many treatments did you go through? Most women on here seem to have 5, not 6.

We even started looking for wigs already... Just praying for the treatment to do its job of course.

Hi

I had Cisplatin and had no hair loss or changes at all, About 3 days after treatment I feor very tired and would sleep a lot, had sickness and upset stomach but I think that was more radiotherapy side effects. I did have some ear ringing after chemo and got excellent advice on here to mention it as it can cause hearing problems, after I reported it had no more issues so maybe they adjusted my dose x

Hi Kay I had 5 Cisplatin and 32 radiotherapy. I didn't lose my hair but it did become thinner and weirdly a lot straighter .. it used to be very curly.

See if your Mum can eat just a little of what she fancies at the time. Ginger is very good for nausea so ginger biscuits are great. Drink as much as possible. It really does help to flush the toxins through

xx Sue 

WeepingWillow, thank you. its a good reminder that doctors should be told of all of the side effects... hopefully most of them can be fixed. My take is that cisplatin could mainly cause kidney, hearing and bone problems, plus the radio that can damage anything in the pelvis area, depending on tumor spread... So much wish they could come up with a better cure for this, but Im just daydreaming that this would hsppen soon... xx

Hello Sue! Thank you for advice! She is trying to drink more water, but it makes her really nauseous... cranberry juice seems to help so far. She used to be a great coffee lover, now she cant smell it. Im trying to joke that she has all of the 1st trimester pregnancy symptoms. Of course, in pregnancy you take it much more joyfully...

I got her fresh ginger, but so far she cant even try it and Im not pushing. Will remind her that its in the fridge, maybe she will be up to try it.

I saw in your signature that you had total pelvic exenteration and you were also 2b... how are you feeling these days? Hope the surgery was successfull and no bad cells remained... xx

I did not lose my hair on cisplatin when I had it on my first diagnosis with radiation treatments. It was a low dose to inhance the effects of radiation, that was in 2016. It has reoccured in my lungs diagnosised in Feb 2018, having chemo (taxol, cisplatin, and avastin), hair started to fall out at 2 weeks. I have been on treatment all year doing it every 3 weeks. I have a spot on my right lung and a spot on my left lung. I also has an ablation on the right spot, but ended up 4 days later having a reaction to Cisplatin and it caused my lung ablation to become an inflttrate and ended up in the hos[pital with tons of antiboditcs. I wish I could figure out how to navagate this site to find others who have lung mets from cervical cancer. I have finished up the chem with all 3 drugs and now on mantainance wiith just avastin, will get scanned again in December. Praying I beat this. Any information anyone has would be greatly appreciated 

 

Hello Rita!

Thank you for your responce and sorry about your recurrance... I really hope your scan in December will show that you have beaten it! I think you can find more posts on this by using the search option, just put any keyword you want... it helped me find more posts on cc 2b.

Did you have lymph involvement when they staged you 2b? I just dont know if it increases probability of mets...

I went through 6 cisplatin treatments.  I did not lose my hair, and I don't think it thinned although I haven't been up for much styling of it so hard to tell.  The chemo got worse for me with each treatment.  First few weren't bad.  The third on I started to have a reaction to the chemo where my face, neck and chest would get red, hot and swollen.  Benadryl or Claritin helped with that.  My nausea got very bad, although I'm not sure how much of that was from chemo and how much was from radiation.  It got to the point where I couldn't eat or drink much, lost 20% of my body weight and needed to get fluids regularly.  I'm 2 weeks post treatment and it's a very slow recovery.  

Some people had a much easier time of their treatment than I did, so I hope your mom is a lucky one!  But if it's bad, know that she's not alone.  And it will get better.

I had 6 chemos. A lot of the ladies I met were only getting 5 and I panicked something was wrong with me. My nurse said it’s just to do with the dates id be getting my brachy. I had 25 radio and 4 brachy

Hi again Kay. Cranberry juice is great.. any fluid is good. I quite enjoyed milk shakes. I went right off coffee as well ,it made me nauseous to even smell it.. aren't we weird ! I love it again now so it was only temporary.

I'm five and a half months after my pelvic exenteration. I'm back to doing everything I did before. I love to dance and thought it might have stopped that but not a bit .. I'm back to whirling around the dance floor. In fact I've been to 5 music festivals since my op and average 14000 steps on my fitbit daily. I'm not saying this to boast, just to let you ladies know there is an active life after all this.

I had a CAT scan today to check all is well and am seeing the surgeon again in February.. assuming nothing shows as abnormal on the scan. I feel and look well and friends say I'm the usual crazy me.

Wishing your Mum and you all the best. It's great you are there to support her xx Sue

Hello slicknic! 

Thank you, I do hope she will be having an ok reaction to the rest of her treatments (4chemos remaining)!

Yeah, in comparison with all the other side effects hair loss is nothing... Sorry you went through such a hard time. Cisplatin must have been accumulating and causing worse and worse symptoms. Thats what Im not looking forward with my mom. Today is only her 3rd, and yesterday she already felt quite poorly. Stomach cramps and indigestion still being the biggest issue, sometimes she can only sit if she bends forward...

I hope your side effects wear off soon and that you are able to flush the toxins by drinking more water maybe... Good luck with your scan when you get it!

Thank you for your input, Carter!

I'm also worried why is it she getting 6 chemos, but the doctors told her 6th will happen only if they think her body can take it. Im not sure how to feel about this, but hope they know what they are doing...

Did you have 4 brachy under general aneasthesia each time or epidural? My mom is also due for 3-4 and they didnt say anything about the procedure, just that its not painful. I sure hope so, but going under 4 times sounds too much.

Hello again Sue!

It was so nice to read your post, that you can enjoy the things you did before (maybe even more than before!) Dancing is the best excercise for body and soul, in my opinion. I also used to choose some fitness class that involved dancing, it so much helps to lift the mood!

I really hope your scan will show that everything is all right and you can forget about doctors at least until February. Keep us posted, I will keep my fingers crossed for you! xx

Just to clear up the brachy - although it says 4 doses the way i had it done was one week apart. 

So I went in on a Thursday, put under general anaesthetic, woke up. Had a scan then a dose of brachY. I remained in hospital then the next morning another scan then another dose of brachy. So this was 2 doses. 

then repeat the following week for me. 

 

I done one a little post about my experience. It was not as bad as the horror I imagined. Removal was agony but over quickly. It’s doable and you get lots of pain relief 

Thank you for clearing it up Carter! I'm still not sure which course of brachy will she get, but it does sound scary... hope her's wont give her too much pain and discomfort... on the other hand, of course, the main thing is to beat this cancer at its root.